Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Nov 28, 2016, 3:13 PM CST for Grundy County, Iowa. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 28, 2016, 3:13 PM CST (21:13 UTC)
- Expired
- Nov 28, 2016, 4:15 PM CST
- In force
- 62 min
- Issued by
- NWS Des Moines, IA
County Grundy County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 28, 3:31 PM CST | FUNNEL CLOUD | 4 Ssw Parkersburg, IA | FUNNEL CLOUD 3 WEST STOUT. |
| Nov 28, 3:45 PM CST | TORNADO | Parkersburg, IA | REPORT OF SOME BUILDING DAMAGE IN NW PART OF PARKERSBURG. |
| Nov 28, 3:50 PM CST | TORNADO | 1 W Grundy Center, IA | BRIEF TOUCHDOWN JUST WEST OF TOWN. HAIL REPORTED ON AREA ROAD NEEDED TO BE PLOWED. . |
| Nov 28, 4:01 PM CST | TORNADO | 3 Ene Parkersburg, IA | TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND AT THE TIME OF THE REPORT. REPORT RELAYED BY CEDAR FALLS DISPATCH. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184
WWUS83 KDMX 282113
SPSDMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CST MON NOV 28 2016
IAZ027-028-037>039-049-282215-
BLACK HAWK IA-BREMER IA-GRUNDY IA-HARDIN IA-MARSHALL IA-BUTLER IA-
313 PM CST MON NOV 28 2016
...THUNDERSTORMS WITH A BRIEF TORNADO POSSIBLE...
AT 310 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GRUNDY CENTER...WITH ANOTHER STRONG STORM NORTH OF
CONRAD. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. THE POSSIBILITY OF A BRIEF FUNNEL CLOUD OR TORNADO
TOUCHDOWN ALSO EXISTS.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...WAVERLY...GRUNDY CENTER...PARKERSBURG...
DENVER...SHELL ROCK...DIKE...CONRAD...WATERLOO MUNICIPAL AIRPORT...
UNI-DOME AND MCLEOD CENTER...JANESVILLE...WELLSBURG...NEW HARTFORD...
HOLLAND...STOUT...BEAMAN...WHITTEN...MORRISON AND WAVERLY MUNICIPAL
AIRPORT.
LAT...LON 4230 9266 4230 9277 4219 9277 4215 9281
4228 9308 4285 9259 4267 9227
TIME...MOT...LOC 2110Z 222DEG 20KT 4245 9281
$$
MFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Nov 28, 11:35 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Nov 28, 11:35 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1135 AM CST Mon Nov 28 2016 .SHORT TERM.../Today through Tonight/ Issued at 402 AM CST Mon Nov 28 2016 There are a few things to consider in this short term period. We have a large upper low that will sit over the Dakotas and West central MN through the forecast period. At the surface will be a surface low lifting from Northeast SD into roughly the same location of the upper low by 12Z Tuesday. There will be a cold front that will push across the state today. By 12Z the front should make it into Western Iowa then by 18Z the front should be into the Eastern portion of our forecast area. The rest of the afternoon the front will make it into Western Illinois. Coincident with the frontal passage will be a pretty good area of forcing...mainly over the Eastern quarter of the state but certainly clipping our far Southeast. Instability isn't much but should be enough for an isolated storm across our far East and locations over Eastern Iowa. There was a dry push of air coming into the state overnight which cleared skies and led to some pretty strong wind gusts...around 50- 55mph at times. Through the night the wind was diminishing but still quite gusty. This will persist into the morning hours and we may also see some gusty winds with the frontal passage. Temperatures today will be in the 50's which is some 15 degrees above normal. For tonight we will see some clearing behind the front and slightly cooler low temps tonight but winds will become Southwest and stay around 10kts so I am not looking for a particularly cold night. With the low still around it won't be very clear either. There will be a fair amount of mid and high clouds. .LONG TERM.../Tuesday through Sunday/ Issued at 402 AM CST Mon Nov 28 2016 The forecast challenge early in the period remains the closed upper low over the Dakotas and Minnesota Tuesday and Wednesday the the evolution of a closed low over the southwest CONUS late in the week and into the weekend. Minor adjustments to the upper low track as it will remain over the eastern Dakotas on Tuesday however will dip a bit farther south Tuesday night and move near the IA/MN border. This track will wrap short wave energy deeper into Iowa on Wednesday with precipitation chances down to Interstate 80. The NAM is the weakest and driest solution for Wednesday with other solutions including the GFS more robust with forcing by the afternoon. Given the developing cyclonic curvature and amount of short wave energy rotating around the upper...should have at least some light precipitation develop. Very cold profiles aloft will mean precipitation type will rely on surface temperatures and dew points. Wetbulb temperatures will be in the low to mid 30s will yield a mix of rain or snow north. Minor snow accumulations are possible. Thursday and Friday will be quiet and remaining cool with highs in the 30s to low 40s. Strong short wave energy will begin to drop south through the inter-mountain west and be near the Four Corners region by Friday. The ECMWF is an outlier with the evolution of this system as it closes off and shifts it quickly northeast with a major system developing towards next Sunday. The GFS/GFS Ensembles/Canadian and the 12z ECMWF ensembles close this system off over northern Mexico and thus much less active next weekend. Favor the consensus solution and have continued the dry trend through is period. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1135 AM CST Mon Nov 28 2016 Main concerns are early thunder and winds today...followed by lowering cigs northwest/north aft 12z Tuesday. Dry slot making its way through region now...with iso thunder along the dryline. Confined any thunder chances to KMCW...KALO and KOTM though line over the southeast may have been chance of affecting apt at KOTM. Otherwise mixing winds through 23z will give way to less wind overnight...then aft 15z Tuesday winds again mix up from the west southwest as cigs lower northwest to MVFR conditions between 12-18z. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...Donavon AVIATION...REV
Hazardous weather outlook, Nov 28, 4:08 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 408 AM CST MON NOV 28 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 408 AM CST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Nov 28, 12:30 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1230 PM CST MON NOV 28 2016 IAZ007-017-025-026-036-037-282030- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON-HARDIN- INCLUDING THE CITIES OF NORTHWOOD, MANLY, MASON CITY, CLEAR LAKE, EAGLE GROVE, CLARION, BELMOND, HAMPTON, WEBSTER CITY, IOWA FALLS, ELDORA, AND ACKLEY 1230 PM CST MON NOV 28 2016 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS... A NARROW LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER NORTH CENTRAL IOWA AND WILL CONTINUE TO MOVE QUICKLY TO THE NORTHEAST EARLY THIS AFTERNOON. SOME OF THE STORMS MAY CONTAIN PEA TO DIME SIZED HAIL ALONG WITH WIND GUSTS TO 35 TO 45 MPH AT TIMES. PERSONS TRAVELING ALONG INTERSTATE 35 NORTH OF STORY CITY AND MASON CITY SHOULD BE ON THE LOOKOUT FOR A BRIEF HEAVY DOWNPOUR BETWEEN 1230 PM AND 130 PM THIS AFTERNOON AS THE LINE MOVES QUICKLY TO THE NORTH NORTHEAST. REV
Special weather statement, Nov 28, 1:24 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 124 PM CST MON NOV 28 2016 IAZ026-027-037-038-048-049-282130- FRANKLIN-BUTLER-HARDIN-GRUNDY-STORY-MARSHALL- INCLUDING THE CITIES OF HAMPTON, PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON, DUMONT, IOWA FALLS, ELDORA, ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, AMES, AND MARSHALLTOWN 124 PM CST MON NOV 28 2016 ...THUNDERSTORMS WITH A BRIEF TORNADO POSSIBLE... A NARROW LINE OF THUNDERSTORMS IS MOVING ACROSS THE AREA WITH THE POSSIBILITY OF A BRIEF FUNNEL CLOUD OR TORNADO TOUCHDOWN. A BRIEF TORNADO TOUCHDOWN OCCURRED IN SOUTHERN HARDIN COUNTY AT 1249 PM THIS AFTERNOON. PERSONS IN THE AREA SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER AND THE POTENTIAL FOR BRIEF SEVERE WEATHER EARLY THIS AFTERNOON. IF YOU SEE ANY SEVERE WEATHER...TAKE COVER IMMEDIATELY AND RELAY YOUR REPORT TO THE NEAREST LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE. REV
Local storm report, Nov 28, 1:34 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM TORNADO RADCLIFFE 42.32N 93.43W
11/28/2016 HARDIN IA LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN ON NORTH SIDE OF
TOWN. POWER LINES, TREES DOWN, ROOF DAMAGE
AND CAR TIPPED ON SIDE. .
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Nov 28, 1:43 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
143 PM CST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM TORNADO 1 SSW BUCKEYE 42.40N 93.38W
11/28/2016 HARDIN IA LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN REPORTED AT THE
INTERSECTION OF D41 AND S27 IN HARDIN
COUNTY. .
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Nov 28, 3:13 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CST MON NOV 28 2016
IAZ027-028-037>039-049-282215-
BLACK HAWK IA-BREMER IA-GRUNDY IA-HARDIN IA-MARSHALL IA-BUTLER IA-
313 PM CST MON NOV 28 2016
...THUNDERSTORMS WITH A BRIEF TORNADO POSSIBLE...
AT 310 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GRUNDY CENTER...WITH ANOTHER STRONG STORM NORTH OF
CONRAD. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. THE POSSIBILITY OF A BRIEF FUNNEL CLOUD OR TORNADO
TOUCHDOWN ALSO EXISTS.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...WAVERLY...GRUNDY CENTER...PARKERSBURG...
DENVER...SHELL ROCK...DIKE...CONRAD...WATERLOO MUNICIPAL AIRPORT...
UNI-DOME AND MCLEOD CENTER...JANESVILLE...WELLSBURG...NEW HARTFORD...
HOLLAND...STOUT...BEAMAN...WHITTEN...MORRISON AND WAVERLY MUNICIPAL
AIRPORT.
LAT...LON 4230 9266 4230 9277 4219 9277 4215 9281
4228 9308 4285 9259 4267 9227
TIME...MOT...LOC 2110Z 222DEG 20KT 4245 9281
MFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 3:16 PM CST | Special Weather Statement | DMX | Mahaska | 59 min |
| Nov 28, 3:33 PM CST | Tornado Warning | DMX | Butler, Grundy | 27 min |
| Nov 28, 3:43 PM CST | Tornado Warning | DMX | Grundy | 32 min |
| Nov 28, 3:53 PM CST | Tornado Warning | DMX | Mahaska, Poweshiek | 37 min |
| Nov 28, 3:54 PM CST | Tornado Warning | DMX | Marshall, Tama | 18 min |
| Nov 28, 3:59 PM CST | Tornado Warning | DMX | Bremer, Butler | 46 min |
| Nov 28, 4:19 PM CST | Tornado Warning | DMX | Poweshiek | 41 min |
| Nov 28, 4:41 PM CST | Tornado Warning | DMX | Davis | 13 min |
| Nov 28, 5:11 PM CST | Special Weather Statement | DMX | Wapello | 34 min |
Nearby
Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.